How Long Does It Take For Reclast To Start Building Bone?

Question

Asked by Carolyn

How Long Does It Take For Reclast To Start Building Bone?

Trying to make a decision between Forteo & Reclast because my doc said Fosamax wasn't helping - My t-scores were worse this year from 2 yrs. ago. Are these 2 meds my ONLY options? (I take Vit.D & Calcium 2 x day. My osteo is in both hips with total t scores of -2.5 in one hip & -2.7 with a calculated FRAX score of 3.4% for a 10 yr. probability of a a fx at 3.4 %. Am I playing russian roulette if I don't take either of these meds?

Answer

Hi Carolyn, welcome...This is a tough question since we all react differently to these medications. Forteo does stimulate new bone growth, but Reclast only slows bone loss down, which would give you a net gain of bone, but not through bone growth, your just losing less.

You'll need to decide what to do with the advice of your doctor. Forteo is very expensive, and some insurances cover it and some don't. If you think you might be considering this, check with your insurance co before you go any further to see if it's covered. If it isn't this may be the deciding factor for you. Also read as much as you can about Reclast to be sure this is the right treatment for you. If you have any pre-existing heart problems (arrythmias) or bone and joint pain keep in mind that this drug can make these problems worse.

Here's an article on Forteo from the Cleveland Clinic and one on Reclast, which was an interview with Dr. Kathyrn Deimer from Washington Univ in St. Louis. Take your time researching this and make an informed decision based on your medical history and gut instinct. There are other options like, Prolia (twice yearly injection) and Boniva (quarterly injection). There are others like Actonel or Fosamax but these are the weekly or monthly oral pills. The others we have aren't generally recommended for those with a score below -2.5. so yes you could look into these others I've mentioned. Just keep in mind, that Fosamax, Actonel, Reclast, and Boniva are all the same class of drug (bisphosphonates) so the side effects are about the same.

Good luck with your decision...

Answered by Pam Flores